Texas, 2003

High Wind in Texas, April 15, 2003

April 15, 2003 · NWS LUB · 16 events in 16 counties and zones

16 high wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 16 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$100,000
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Apr 15, 1:56 PM CST, 4 minutes earlier.

Area forecast discussion, Apr 15, 1:56 PM CST, 4 minutes before
SOUTH PLAINS AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
256 PM CDT TUE APR 15 2003

DAY ONE...
POWERFUL LOW DEVELOPING OVER HIGH PLAINS WITH H700 GRADIENT PROGGED
TO INCREASE TO AROUND 140-150 METERS PER 200 NM THIS EVENING ON EACH
OF THE GFS...ETA...AND RUC MODELS. THIS IS TOP END OF THE HIGH WIND
INDEX WE USE FOR THE TEXAS SOUTH PLAINS AND SHOULD SUPPORT SURFACE
WINDS THIS EVENING ON ORDER OF 40-50 MPH WITH GUSTS OF 60-70 MPH.
IN ADDITION...MODELS INDICATE 500 MB WINDS ON ORDER OF 90KTS WITH
700 MB WINDS AROUND 65 KTS. LATEST GUADALUPE PASS OBSERVATION OF 63
GUSTING TO 82 KTS (94 MPH) SUPPORTS THIS FORECAST...IN ADDITION TO
THE GRADUALLY INCREASING WINDS ACROSS SOUTHEASTERN NEW MEXICO AND
THE WESTERN SOUTH PLAINS. UNCERTAIN OF THE FIELD CONDITIONS AND
TILLING ACTIVITY...BUT VISIBLE SATELLITE IS SHOWING A LOT OF BLOWING
DUST ALREADY COMING ACROSS NORTHERN MEXICO AND FAR WEST TEXAS...SO
BELIEVE WE ARE LOOKING AT SIGNIFICANTLY REDUCED VISIBILITIES ACROSS
THE TEXAS SOUTH PLAINS DURING THE EVENING. WILL MAINTAIN HIGH WIND
WARNING THIS EVENING...BUT HIGHLIGHT VISIBILITIES TO NEAR ZERO IN
BLOWING DUST AS WELL.

SURFACE DRYLINE APPEARS TO BE GRADUALLY TIGHTENING ALONG THE CAPROCK
WITH BEST CONVERGENCE EAST AND NORTHEAST OF LUBBOCK. CONVERGENCE
PATTERN SOMEWHAT CONFUSED BOTH BY EARLY LIGHT SHOWER ACTIVITY STILL
PASSING THROUGH EASTERN SOUTH PLAINS AND SOUTHEAST PANHANDLE AS WELL
AS THE HIGH BASED CONVECTION APPROACHING FROM NEW MEXICO ASSOCIATED
WITH THE POWERFUL JET COMING INTO WEST TEXAS AND THE STRONG COOLING
ALOFT. EITHER WAY...SURFACE TRENDS SUPPORT THE DRY LINE BEING MOST
PRONOUNCED EARLY THIS EVENING IN OUR EASTERN ZONES...AND IN
PARTICULAR OUR NORTHEAST ZONES/SOUTHEAST PANHANDLE. THIS LINES UP
WELL WITH THE RISK OF SEVERE WEATHER OUTLOOKED BY THE SPC. CURRENT
SHEAR PROFILE AND INSTABILITY MOST SUPPORTIVE OF THE OBVIOUS HIGH
WINDS WITH THUNDERSTORMS AS WELL AS LARGE HAIL. WOULD NOT BE
SURPRISED TO SEE CONVECTIVE ENHANCED WIND GUSTS ON ORDER OF 80-90KTS
EARLY THIS EVENING...ALTHOUGH MAY NOT OCCUR ANYWHERE NEAR A STRONG
THUNDERSTORM.

OTHERWISE...LOOK FOR SYSTEM TO CHURN TO THE EAST LATER TONIGHT WITH
DIMINISHING WINDS AND CLEARING SKIES. VEERING WINDS WITH DRIER AND
SOMEWHAT COOLER AIRMASS WEDNESDAY BUT CYCLONE SHOULD REMAIN CLOSE
ENOUGH TO MAINTAIN WINDY CONDITIONS ON WEDNESDAY.   MCQUEEN/05

DAYS TWO THROUGH SEVEN...
SHORTWAVE RIDGE WILL CONTROL THE WEATHER WEDNESDAY NIGHT WITH A
CLEAR NIGHT ON TAP. THE APPROACHING TROUGH OVER THE WEST COAST WILL
EJECT A SHORTWAVE OVER WEST TEXAS AND INTO THE SOUTH PLAINS BY
THURSDAY EVENING. THERE MAY BE AN INCREASE IN HIGH LEVEL CLOUDS
WITH THIS DISTURBANCE DURING THE DAY THURSDAY AT THIS POINT. THE
SURFACE LOW WILL DEEPEN OVER SOUTHEAST COLORADO IN RESPONSE TO THE
SECOND SHORTWAVE EJECTING ACROSS THE NORTHERN TEXAS PANHANDLE
THURSDAY NIGHT. EXPECT DRY AND BREEZY CONDITIONS FRIDAY. A COLD
FRONT WILL MOVE THROUGH THE AREA FRIDAY NIGHT INTO SATURDAY. AT
THIS POINT IT APPEARS AS THOUGH CONDITIONS WILL REMAIN DRY...COOLER
MAXIMUM TEMPERATURES EXPECTED FOR SATURDAY AND SUNDAY. THE NEXT
STRONG STORM SYSTEM WILL MOVE INTO THE WESTERN CONUS. BY TUESDAY...
IF THE GFS HANDLES THIS SYSTEM CORRECTLY...WILL BRING A SLIGHT
CHANCE OF THUNDERSTORMS ACROSS THE CENTRAL AND EASTERN AREAS OF THE
FA.

FCSTID = 09

FRIONA      41 70 41 72 / 00 00 00 00
TULIA       45 74 43 72 / 00 00 00 00
LUBBOCK     47 77 45 76 / 00 00 00 00
BROWNFIELD  47 76 45 78 / 00 00 00 00
CHILDRESS   50 78 47 74 / 30 00 00 00
ASPERMONT   54 79 51 78 / 30 00 00 00

.LUB...HIGH WIND WARNING THIS EVENING
TXZ021>024-027>030-033>036-039>042.

WIND ADVISORY THIS EVENING
TXZ025-026-031-032-037-038-043-044.

RED FLAG WARNING UNTIL 9PM
TXZ021>024-027>030-033>036-039>042.
Hazardous weather outlook, Apr 15, 10:47 AM CST, 3 hours 13 minutes before
TXZ021>044-151900-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
1147 AM CDT TUE APR 15 2003

THIS IS A HAZARDOUS WEATHER OUTLOOK FOR THE EXTREME SOUTHERN
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...

CONVECTIVE

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FOR LOCATIONS ALONG
AND EAST OF THE CAPROCK. THIS AREA IS MAINLY ALONG AND EAST OF A
SILVERTON TO POST LINE.

THE DRYLINE IS EXPECTED TO MOVE TO THE EAST AND BE LOCATED ACROSS
THE LOW ROLLING PLAINS AROUND MID AFTERNOON. AS THE STORMS MOVE TO
NEAR AND EAST OF THE DRYLINE AND INTERACT WITH DEEPER LOW LEVEL
MOISTURE THE STORMS MAY BECOME SEVERE. THE MAIN THREAT WILL BE
STRONG DAMAGING WINDS AND LARGE HAIL.

HIGH BASED STORMS WILL CONTINUE TO MOVE EASTWARD FROM EASTERN NEW
MEXICO EARLY THIS AFTERNOON AS AN UPPER LEVEL STORM SYSTEM
APPROACHES. VERY STRONG WINDS JUST ABOVE THE SURFACE MAY MAKE IT TO
THE SURFACE UNDER THE HIGH BASED STORMS THAT MOVE INTO THE SOUTH
PLAINS AREA FROM NEW MEXICO WIND. WIND GUSTS GENERATED FROM
THUNDERSTORMS WEST OF THE CAPROCK MAY APPROACH SEVERE LEVELS THROUGH
MID AFTERNOON.

NON PRECIPITATION
VERY WINDY CONDITIONS ARE EXPECTED ACROSS THE SOUTHERN PANHANDLE AND
SOUTH PLAINS THIS AFTERNOON AND EVENING AS A STRONG UPPER LEVEL LOW
PASSES JUST NORTH OF THE REGION. SUSTAINED WIND SPEEDS OF 30 TO 40
MPH WITH GUSTS OVER 55 MPH WILL BE POSSIBLE. AREAS OF BLOWING DUST
WILL ACCOMPANY THESE VERY STRONG WINDS. FURTHER EAST ACROSS THE LOW
ROLLING PLAINS...SURFACE WINDS OF 30 TO 35 MPH WITH GUSTS TO 45 MPH
CAN BE EXPECTED. FOR FURTHER DETAILS PLEASE REFER TO THE HIGH WIND
WARNING/WIND ADVISORY PRODUCT (LBBNPWLBB) ISSUED BY THIS OFFICE.

FIRE WEATHER
HIGH FIRE DANGER WILL ALSO EXIST ACROSS THE SOUTHERN PANHANDLE AND
SOUTH PLAINS TODAY WITH THE EXPECTED STRONG WINDS AND AFTERNOON
RELATIVE HUMIDITIES DECREASING TO AROUND 10 PERCENT. THE POTENTIAL
FOR FIRES WILL BE EXTREME. FOR FURTHER DETAILS PLEASE REFER TO THE
RED FLAG WARNING (LBBRFWLBB) ISSUED BY THIS OFFICE.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND THIS EVENING
ACROSS THE LOW ROLLING PLAINS.

SECURE ANY LOOSE ITEMS...SUCH AS LAWN FURNITURE AND TRASH CANS...THAT
COULD BECOME FLYING DEBRIS. DRIVERS OF VANS...TRUCKS...CAMPERS
...TRAILERS AND OTHER HIGH PROFILE VEHICLES SHOULD BE ALERT TO THE
DANGER OF THESE WINDS.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

16 high wind. Local standard time, as filed.

High Wind, Lynn

When
April 15, 2:00 PM CST to 8:00 PM CST
Where
Lynn forecast zone
Measured
61 kt (70 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
33.177, -101.816 (the zone’s center; the record gives no point)

High Wind, Swisher

When
April 15, 2:00 PM CST to 8:00 PM CST
Where
Swisher forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
34.530, -101.735 (the zone’s center; the record gives no point)

High Wind, Terry

When
April 15, 2:00 PM CST to 8:00 PM CST
Where
Terry forecast zone
Measured
57 kt (66 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
33.174, -102.335 (the zone’s center; the record gives no point)

High Wind, Yoakum

When
April 15, 2:00 PM CST to 8:00 PM CST
Where
Yoakum forecast zone
Measured
62 kt (71 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
33.173, -102.828 (the zone’s center; the record gives no point)

High Wind, Parmer

When
April 15, 2:00 PM CST to 8:00 PM CST
Where
Parmer forecast zone
Measured
68 kt (78 mph) measured gust
Property damage
$100,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
34.530, -102.784 (the zone’s center; the record gives no point)

A strong upper level low moved north of the region causing an increase in mid level winds over the South Plains and extreme southwestern Panhandle. These strong winds mixed to the ground behind a dryline that moved east off the Caprock Escarpment by mid afternoon. Sustained winds of 40 to 45 mph with gusts to 60 mph occurred. The surface wind was even higher behind a Pacific cold front that moved through the region during the early evening. Widespread blowing dust decreased visibility to less than 1/2 mile at times. The wind also blew down numerous large tree limbs and power lines, snapped numerous power poles, damaged the roofs of several buildings and produced major damage to the roof of a church.The West Texas Mesonet stations recorded a number of high wind events across the region during the afternoon and evening hours. The measured peak wind gust at each of the stations exceeding high wind criteria follows: 64 mph gust 5 NE Abernathy in Hale County, 60 mph gust 1 NE Amherst in Lamb County, 66 mph gust 6 S Anton in Hockley County, 65 mph gust 2 S Brownfield in Terry County, 62 mph gust 2 NE Dimmitt in Castro County, 67 mph gust 2 NE Floydada in Floyd County, 68 mph gust 2 NE Friona in Parmer County, 67 mph gust 5 SW Graham in Garza County, 62 mph gust 3 N Hart in Castro County, 61 mph gust 3 W Lubbock in Lubbock County, 71 mph gust 4 S Levelland in Hockley County, 66 mph gust 1 NE Morton in Cochran County, 70 mph gust 1 N O'donnell in Lynn County, 71 mph gust 3 N Plains in Yoakum County, 61 mph gust 1 S Plainview in Hale County, 78 mph gust 1 SE Ralls in Crosby County, 69 mph gust Reese Center in Lubbock County, 62 mph gust 7 E Silverton in Briscoe County, 62 mph gust 2 NE Slaton in Lubbock County, 58 mph gust 8 SW Sundown in Hockley County, 65 mph gust 3 NE Tahoka in Lynn County, and a 59 mph gust 2 NE Tulia in Swisher County.

High Wind, Bailey

When
April 15, 2:00 PM CST to 8:00 PM CST
Where
Bailey forecast zone
Measured
39 kt (45 mph) measured sustained
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
34.069, -102.830 (the zone’s center; the record gives no point)

High Wind, Briscoe

When
April 15, 2:00 PM CST to 8:00 PM CST
Where
Briscoe forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
34.530, -101.209 (the zone’s center; the record gives no point)

High Wind, Castro

When
April 15, 2:00 PM CST to 8:00 PM CST
Where
Castro forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
34.530, -102.262 (the zone’s center; the record gives no point)

High Wind, Cochran

When
April 15, 2:00 PM CST to 8:00 PM CST
Where
Cochran forecast zone
Measured
57 kt (66 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
33.604, -102.828 (the zone’s center; the record gives no point)

High Wind, Crosby

When
April 15, 2:00 PM CST to 8:00 PM CST
Where
Crosby forecast zone
Measured
68 kt (78 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
33.615, -101.300 (the zone’s center; the record gives no point)

High Wind, Floyd

When
April 15, 2:00 PM CST to 8:00 PM CST
Where
Floyd forecast zone
Measured
58 kt (67 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
34.072, -101.303 (the zone’s center; the record gives no point)

High Wind, Garza

When
April 15, 2:00 PM CST to 8:00 PM CST
Where
Garza forecast zone
Measured
58 kt (67 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
33.180, -101.298 (the zone’s center; the record gives no point)

High Wind, Hale

When
April 15, 2:00 PM CST to 8:00 PM CST
Where
Hale forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
34.071, -101.827 (the zone’s center; the record gives no point)

High Wind, Hockley

When
April 15, 2:00 PM CST to 8:00 PM CST
Where
Hockley forecast zone
Measured
62 kt (71 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
33.608, -102.343 (the zone’s center; the record gives no point)

High Wind, Lamb

When
April 15, 2:00 PM CST to 8:00 PM CST
Where
Lamb forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
34.069, -102.352 (the zone’s center; the record gives no point)

High Wind, Lubbock

When
April 15, 2:00 PM CST to 8:00 PM CST
Where
Lubbock forecast zone
Measured
60 kt (69 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
33.610, -101.820 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2003Every state in 2003This day in weather historyWarnings in Texas, April 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5348001, 5348002, 5348003, 5348004, 5349584, 5349585, 5349586, 5349587, 5349588, 5349589, 5349590, 5349591, 5349592, 5349593, 5349594, 5349595.